Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 24, NWS Dodge City, KS

May 8, 1996Kiowa County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 8, 1996, 6:31 PM CDT for Kiowa County, Pratt County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1996, 6:31 PM CDT (23:31 UTC)
Expired
May 8, 1996, 7:30 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:06 PM CDTHail 1Byers, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-497 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 082332
SVRDDC
KSC097-151-090030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT WED MAY 8 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...KIOWA COUNTY...NORTHERN PRATT COUNTY
 
AT 630 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
NORTH OF HAVILAND MOVING EAST NORTHEAST AT 20 MPH. THIS STORM HAS THE
POTENTIAL OF PRODUCING AT LEAST ONE INCH HAIL...ALONG WITH HIGH WINDS
AND LOCALLY HEAVY RAIN. THIS STORM WILL MOVE OVER OPEN COUNTRY AND
APPROACH HIGHWAY 281 NEAR IUKA BY 705 PM CDT. PERSONS NEAR THE PATH OF
THIS STORM SHOULD TAKE APPROPRIATE PRECAUTIONS.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE TO A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES OR
ELECTRICAL APPLIANCES UNL&ESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE ONTO LOW WATER CROSSINGS.
 
RUTHI/NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:39 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 8, 3:39 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT WED MAY 8 1996

NGM MODEL CONTINUES TO DIFFER SIGNIFICANTLY ON THE POSITION OF SFC
FEATURES AS COMPARED TO THE ETA AND AVN. BASED ON CURRENT POSITION
AND PAST PERFORMANCE BY THE ETA AND AVN...WILL STICK WITH THEM.
SFC LOW AT 18Z WAS LOCATED OVER THE EASTERN OKLAHOMA PANHANDLE JUST
SOUTH OF LBL...AND IS FORECAST TO MOVE SLOWLY TO THE NORTH THROUGH
THURSDAY NIGHT. THICKNESSES REMAIN IN THE 576-582 RANGE AND 850
TEMPS BACK INTO THE +25 TO +30 RANGE ON THURSDAY AFTERNOON AS SFC
FLOW BECOMES MORE SOUTHWESTERLY DURING THE DAY. THEREFORE...IT LOOKS
LIKE ONE MORE HOT DAY BEFORE A COLD FRONT PUSHES THROUGH THE STATE
OVERNIGHT THURSDAY. 500 MB PATTERN BECOMES A BIT MORE ZONAL ON
THURSDAY...WHICH SHOULD ALSO AID IN THE DOWNSLOPE WARMING. CLOUDS
SHOULD NOT BE AS MUCH OF A HINDERANCE AS SUBSIDENCE TAKES OVER.
GENERALLY FOLLOWED A BLEND OF GUIDANCE FOR TEMPS...BUT ADDED A FEW~
DEGREES TO THURSDAYS HIGHS FOR THE DOWNSLOPE COMPONENT.

DDC  060/089 056/070 048 103
GCK  058/090 055/071 046 003
EHA  058/092 057/072 048 002
LBL  060/091 056/071 047 003
HYS  060/088 054/067 043 103
P28  065/090 061/073 050 303

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:23 PM CDTSevere Thunderstorm WarningDDCStafford52 min
May 8, 6:12 PM CDTSevere Thunderstorm WarningDDCStafford48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.